Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generalizing the rotation interval to vertex maps on graphs

Authors: Chris Bernhardt and P. Christopher Staecker
Journal: Trans. Amer. Math. Soc. 367 (2015), 4235-4252
MSC (2010): Primary 37E15, 37E25, 37E45
Published electronically: September 5, 2014
MathSciNet review: 3324926
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Graph maps that are homotopic to the identity and that permute the vertices are studied. Given a periodic point for such a map, a rotation element is defined in terms of the fundamental group. A number of results are proved about the rotation elements associated to periodic points in a given edge of the graph. Most of the results show that the existence of two periodic points with certain rotation elements will imply an infinite family of other periodic points with related rotation elements. These results for periodic points can be considered as generalizations of the rotation interval for degree one maps of the circle.

References [Enhancements On Off] (What's this?)

  • [1] Lluís Alsedà, Jaume Llibre, and Michał Misiurewicz, Combinatorial dynamics and entropy in dimension one, 2nd ed., Advanced Series in Nonlinear Dynamics, vol. 5, World Scientific Publishing Co. Inc., River Edge, NJ, 2000. MR 1807264 (2001j:37073)
  • [2] Lluís Alsedà and Sylvie Ruette, Rotation sets for graph maps of degree 1, Ann. Inst. Fourier (Grenoble) 58 (2008), no. 4, 1233-1294 (English, with English and French summaries). MR 2427960 (2010d:37082)
  • [3] Gilbert Baumslag, On free $ {\mathcal {D}}$-groups, Comm. Pure Appl. Math. 18 (1965), 25-30. MR 0177028 (31 #1293)
  • [4] Chris Bernhardt, Rotation matrices for vertex maps on graphs, J. Difference Equ. Appl. 18 (2012), no. 6, 1033-1041. MR 2929636,
  • [5] Chris Bernhardt, Vertex maps for trees: algebra and periods of periodic orbits, Discrete Contin. Dyn. Syst. 14 (2006), no. 3, 399-408. MR 2171718 (2006h:37062),
  • [6] Chris Bernhardt, A Sharkovsky theorem for vertex maps on trees, J. Difference Equ. Appl. 17 (2011), no. 1, 103-113. MR 2753048 (2011m:37065),
  • [7] Chris Bernhardt, Vertex maps on graphs-trace theorems, Fixed Point Theory Appl. 8 (2011), 11 pp.. MR 2820312 (2012f:37090)
  • [8] Diego Benardete and John Mitchell, Asymptotic homotopy cycles for flows and $ \Pi _1$ de Rham theory, Trans. Amer. Math. Soc. 338 (1993), no. 2, 495-535. MR 1093216 (93j:58107),
  • [9] John Franks, Realizing rotation vectors for torus homeomorphisms, Trans. Amer. Math. Soc. 311 (1989), no. 1, 107-115. MR 958891 (89k:58239),
  • [10] Massimo Furi, Maria Patrizia Pera, and Marco Spadini, On the uniqueness of the fixed point index on differentiable manifolds, Fixed Point Theory Appl. 4 (2004), 251-259. MR 2129566 (2005k:58016),
  • [11] Bo Ju Jiang, Lectures on Nielsen fixed point theory, Contemporary Mathematics, vol. 14, American Mathematical Society, Providence, R.I., 1983. MR 685755 (84f:55002)
  • [12] J. Llibre and R. S. MacKay, Rotation vectors and entropy for homeomorphisms of the torus isotopic to the identity, Ergodic Theory Dynam. Systems 11 (1991), no. 1, 115-128. MR 1101087 (92b:58184),
  • [13] Michał Misiurewicz and Krystyna Ziemian, Rotation sets for maps of tori, J. London Math. Soc. (2) 40 (1989), no. 3, 490-506. MR 1053617 (91f:58052),
  • [14] S. Newhouse, J. Palis, and F. Takens, Bifurcations and stability of families of diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 57 (1983), 5-71. MR 699057 (84g:58080)
  • [15] H. Poincaré,
    Sur les courbes définies par les équations différentielles,
    Oevres completes Vol. 1, 137-158, Gauthier-Villars, Paris, 1952
  • [16] Sylvie Ruette, Rotation set for maps of degree 1 on the graph sigma, Israel J. Math. 184 (2011), 275-299. MR 2823978 (2012i:37066),

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37E15, 37E25, 37E45

Retrieve articles in all journals with MSC (2010): 37E15, 37E25, 37E45

Additional Information

Chris Bernhardt
Affiliation: Department of Mathematics and Computer Science, Fairfield University, Fairfield, Connecticut 06824

P. Christopher Staecker
Affiliation: Department of Mathematics and Computer Science, Fairfield University, Fairfield, Connecticut 06824

Keywords: Rotation number, rotation interval, graphs, vertex maps, periodic orbits, homotopic to constant map, $\mathbb{Q}$-group
Received by editor(s): September 21, 2012
Received by editor(s) in revised form: February 14, 2013, May 27, 2013, and June 1, 2013
Published electronically: September 5, 2014
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society